Optimal and appropriate drug therapy for patients with neurosyphilis
A 55-year-old, 73kg man with a diagnosis of encephalitis was transferred to our specialist neuro-medical ward from an acute general hospital. He had already received 10 days’ treatment with intravenous aciclovir and was on day 22 of IV cefotaxime (to treat the encephalitis of unknown origin). Panel 1 details the transfer summary.
Panel 1: Summary of transfer
History of presenting complaint
Previous medical history
NKDA [no known drug allergies]
The revised diagnosis was symptomatic late tertiary syphilis — neurosyphilis (Panel 2 gives background details about this condition and its treatment).
Panel 2: Neurosyphilis background knowledge
Syphilis caused by infection with Treponema pallidum, transmitted by direct contact with an infectious lesion (usually during sexual contact), during pregnancy (from mother to child) or via infected blood products. It has two stages, early and late.
Symptoms, principally of central origin, include the following (listed in order of frequency):2
Signs (in order of decreasing frequency) include2 hyporeflexia (50 per cent),
Complications of neurosyphilis include paralysis, numbness, gradual blindness, deafness, permanent disability and death.
Recommended treatment regimens for neurosyphilis are:1
Alternative regimens are:
When procaine benzylpenicillin is injected, it forms a depot from which it is slowly released and hydrolysed to benzylpenicillin. Peak plasma concentrations are produced in one to four hours and effective concentrations are usually maintained for 12 to 24 hours.
Prednisolone may also be co-prescribed because treatment of syphilis with penicillins can cause a Jarisch-Herxheimer reaction. This can occur as early as two hours after administration and generally resolves in 16 to 24 hours. The reaction is commonly associated with fever (temperature 38C or higher), chills, tachycardia, tachypnea and an exacerbation of pre-existing cutaneous lesions or an outbreak of new lesions. Headache, sore throat, malaise, myalgia, arthralgia, nausea and vomiting have been reported. Hypertension and subsequent hypotension and vascular collapse, including fatalities, have occurred.
Treatment and monitoring
The antiepileptic medication was reviewed. Carbamazepine was increased, phenytoin and levetiracetam initiated and clobazam stopped, to try to get better seizure control.
The patient was reviewed by a genitourinary medicine consultant who diagnosed an unusual presentation of neurosyphilis — it is unusual to present with seizures and to be RPR (rapid protein reagin) positive in the CSF without an increased WCC (white cell count).
There is no evidence for the use of cefotaxime in neurosyphilis so, after discussion with the team, this was changed to a 17-day course of intramuscular procaine benzylpenicillin plus oral probenecid as per the UK national guidelines on the management of syphilis.1 It was thought that steroids were unnecessary.
Medication on transfer back to the general hospital was:
- Procaine benzylpenicillin 1.8 MU IM od 6/7
- Probenecid 500mg qds 6/7
- Carbamazepine modified release 400mg bd
- Levetiracetam 500mg bd
- Phenytoin 400mg on
- Tamsulosin 400mg od to improve urinary flow
- Haloperidol 2mg IM od prn for agitation
- Macrogol powder two sachets tds
Role of the pharmacist
This case highlights the pivotal role of the pharmacist in ensuring patients
receive optimal and appropriate drug therapy.
It is important to ensure that the drug, dose and duration are appropriate for the indication being treated. Cefotaxime was not appropriate for the revised diagnosis and had been used for an excessive period. When the patient was admitted, I flagged this to the clinical team and the microbiologist.
Following a review by the specialists, therapy was changed to a more appropriate regimen in line with the national guidelines.
High dose penicillin treatment can cause cerebral irritation and convulsions, particularly in renal impairment so it is necessary to monitor urea and electrolytes, in addition to markers of infection during treatment. When the patient was moved back to the general hospital it was essential to document the intended duration and stop date for the antibiotics clearly, to avoid longer treatment than necessary.
Procaine benzylpenicillin is unlicensed in the UK. It needed to be sourced in a timely manner, bearing in mind quality assurance and quality control requirements, and a sufficient supply obtained for the duration of therapy at the hospital. It is important to ensure that medical teams know when an unlicensed medicine is used so, for example, they can ensure that the patient is aware of this and the risks. I liaised with the patient’s base hospital pharmacy department to advise them that they would need to procure a supply for when the patient was transferred.
The nurses were unfamiliar with administration of procaine benzylpenicillin. A copy of the directions for administration was provided for the nursing Kardex in addition to documenting the information on the drug chart.3 Intramuscular injections are painful and it is important to rotate the injection site to reduce local irritation. IM benzathine benzylpenicillin, which is used to treat other types of syphilis can be mixed with lidocaine to reduce pain at the injection site. I was asked by the nursing staff if procaine benzylpenicillin could be mixed with lidocaine but there was no information available and it was decided against. The nurses were reminded of the need to avoid missed doses and of the of a National Patient Safety Agency alert “Reducing harm from omitted and delayed medicines in hospital”.4
Phenytoin and levetiracetam were initiated during the patient’s stay. Phenytoin has a narrow therapeutic index and requires TDM (therapeutic drug monitoring). It also has a large interaction profile, being a potent inducer of cytochrome P450 3A4, 2C9 and 2C19 enzymes. Blood levels, when and how to take them, and interaction potential are an essential part of a pharmacist’s clinical screen. The patient was transferred once he had been stabilised (phenytoin takes 10–14 days to reach steady state).
The change in dose of the carbamazepine did not affect any counselling. Carbamazepine levels are only monitored when toxicity is suspected.
Patient and carer education
The patient was given several new medicines but he did not have capacity to care for himself so his carer was counselled on how to give them and on potential interactions. It would also be essential for the pharmacist to establish the medicines management needs of the patient, who would be administering the medication and any compliance aids necessary.
See case comment below.
Case report references
- M Kingston, P French, B Goh et al. UK National Guidelines on the management of syphilis 2008. Available at www.bashh.org (accessed on 11 November 2011).
- Medscape. Neurosyphilis. Available at http://emedicine.medscape.com (accessed in October 2011).
- Update suppliers/availability of procaine penicillin G & benzathine penicillin G 2006. Available at www.bashh.org. (accessed in February 2011).
- National Patient Safety Agency. Reducing harm from omitted and delayed medicines in hospital. Rapid response report NPSA/2010/RRR009, February 2010.
Case comment: Heather Leake Date, HIV and sexual health services pharmacist
Reports on the rise of syphilis in the UK over the past 15 years have generally focused on the incidence of infectious syphilis. Nonetheless, reports to the Health Protection Agency in England of “other acquired syphilis” (which includes all tertiary syphilis) have also risen over the same period by a lower percentage, but from a higher baseline.
In 2010 there were 1,730 other acquired cases reported from genitourinary medicine clinics, compared with 1,858 diagnoses of primary and secondary infectious syphilis. However, it is likely that later disease (including neurosyphilis) is under reported because, as this case highlights, people with syphilis may present to a variety of specialties. It is with good reason that the disease is known as “the great mimicker”, so an awareness of the signs, symptoms and management is not only important for those working in genitourinary medicine.
This case illustrates the treatment of neurosyphilis in an HIV negative individual. An HIV test should always be recommended (as it was here) in someone of unknown antibody status who is diagnosed with syphilis, to ensure the correct management. Although the treatment of neurological disease is the same in someone coinfected with HIV, in this situation there are more likely to be significant drug interactions (eg, between antiepileptic drugs and antiretrovirals), which would require careful specialist management.
The case also identifies some of the key practical issues for the pharmacy team. The lack of a UK-licensed procaine penicillin injection (and the periodic changes in availability of the various unlicensed products) remains a challenge. The author also rightly stresses the importance of giving appropriate advice to nursing staff on procaine penicillin reconstitution and administration.
Citation: The Pharmaceutical Journal URI: 11101844
Recommended from Pharmaceutical Press